Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Burlington, VT

July 19, 2017St. Lawrence County, New York

NWS Burlington, VT issued this special weather statement at Jul 19, 2017, 8:48 PM EDT for St. Lawrence County, New York. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2017, 8:48 PM EDT (00:48 UTC)
Expired
Jul 19, 2017, 9:45 PM EDT
In force
57 min
Issued by
NWS Burlington, VT

County St. Lawrence County, NY

The radar

The Ft Drum radar (KTYX), 145 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.8 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2017-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2017-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1848 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

416 
WWUS81 KBTV 200048
SPSBTV

Special Weather Statement
National Weather Service Burlington VT
848 PM EDT WED JUL 19 2017

NYZ026-027-200145-
Northern St. Lawrence-Northern Franklin-
848 PM EDT WED JUL 19 2017

...AN AREA OF THUNDERSTORMS WILL AFFECT NORTHWESTERN FRANKLIN AND 
NORTHEASTERN ST. LAWRENCE COUNTIES...

At 846 PM EDT, strong thunderstorms were clustered near Louisville,
moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Massena, Norfolk, Louisville, Moira, Fort Covington, Bombay, Helena, 
Brasher Falls, Waddington, St. Regis, Brushton, Lawrenceville, 
Madrid, South Bombay, St. Lawrence State Park, Ironton and Raquette 
River.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4499 7474 4501 7467 4500 7444 4475 7454
      4480 7533 4488 7522 4489 7517 4487 7516
      4493 7508 4493 7501 4496 7497 4495 7495
      4497 7496 4499 7489 4497 7493 4497 7488
      4500 7489 4501 7483
TIME...MOT...LOC 0046Z 284DEG 21KT 4500 7500 

$$

NEILES

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this special weather statement went out at Jul 19, 8:18 PM EDT, 30 minutes earlier.

Area forecast discussion, Jul 19, 8:18 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
818 PM EDT Wed Jul 19 2017

.SYNOPSIS...
High pressure gives way to a weak cold front moving in this
afternoon into northern New York and into Vermont this evening
bringing with it with isolated showers and thunderstorms.
Another weak frontal system will bring another chance of showers
and thunderstorms Thursday into Friday. This weekend will see
weather become a bit cooler for Saturday into the first part of
Sunday under high pressure. Sunday into Monday brings the next
chance of showers and thunderstorms.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
As of 803 PM EDT Wednesday...Isolated showers continue to ride
along the international border this evening, but dry air is
mostly keeping the storms out of our forecast area. Still have
chance of showers across our most Northern zones and slight
chance of thunder. Temperatures are still pretty warm across the
area, mid to upper 70s. Previous discussion follows.

Weak cold front pushes through northern New York bringing some
late afternoon instability increases with 500-1250 J/kg and
0-6km shear around 25-30 knots. Mid and high level cloud cover
is increasing as the front pushes in which should limit any
significant potential convection. Coupled with that, low level
moisture and dynamics are limited but a few showers and possible
thunderstorms through the later afternoon and evening hours are
possible, but the best chances, after 22Z will see daytime
heating on the decline so activity should be isolated at best.
Overnight skies will clear a bit and patchy fog mainly in the
river valleys is possible again though as the low level flow
turns NW and we get some weak cold advection in the low levels
the coverage is pretty uncertain.

Thursday will be mainly dry though another approaching upper
level trough will bring more clouds and a chance for a few
showers or thunderstorms later in the day with warm advection
returning. Some very limited instability is forecast with CAPE
500-1500 J/kg but the coverage is very spotty and the PoPs are
rather low so again not . The best instability is forecast
continues to remain well south and west of our area. Flow shifts
west to northwest aloft becomes established over the area
Thursday night. Showers activity, what little of it there is,
should come to an end after midnight.

Temperatures overnight will be in the mid to upper 60s with
highs tomorrow a little bit cooler in the lower to mid 80s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
As of 229 PM EDT Wednesday...High pressure will be building
into the region as west to northwest flow develops aloft. Drying
air should lead to some breaks in the clouds during the day
which will lead to temps warming into the mid 80s for the valley
locations and around 80 in the Northeast Kingdom and
Adirondacks. With dry air all around I anticipate mostly quiet
weather so I've opted to drop even the slight chance wording.
Its possible we could see a stray mountain shower but nothing of
any impact. In the evening hours we should still be under warm
air advection and so our evening lows will continue to be
slightly above normal with temps falling to the mid to low 60s.

Saturday looks to be a wonderful summer North Country day as
high pressure crests just to our northwest. We should see some
scattered cloud cover but the sensible weather will be quiet.
The cloud cover should be enough to keep temps just on the
cooler side with highs in the 70s to near 80.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 229 PM EDT Wednesday...As we end the weekend the flow
aloft will transition from northwesterly to more southerly ahead
of an advancing low pressure system. We will see clouds
increase as a surface boundary with that low pressure system
lifts to the north. Moisture advection increases quickly and the
chance for showers increase Sunday into Monday. PWATs increase
to 1.5 to 1.6 inches but not enough to be overly concerned.
Showers will move through with the best chance on Monday
morning. The best forcing is to our south but there are enough
dynamics to support the idea of a rumble of thunder Sunday night
through Monday morning.

The upper level trough will swing through late Monday into
Tuesday and so chances for shower will continue until the
surface front clears the North Country Tuesday afternoon. With
the persistent cloud cover and continued chances for rain, our
day time temps will be slightly below normal through the early
portion of the workweek while our overnight lows should be
around normal.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Through 00Z Friday...Aviation concern early this evening is
potential thunderstorm at mss...followed by fog/br threat aft
06z. Current radar shows developing showers with embedded
thunder along the international border with kmss reporting
lightning distant nw at this time. Have tempo a 1 hour tsra with
vis 4sm at kmss btwn 01-02z. Noticing lots of mid/upper level
clouds on vis satl pic...which combined with temps slowly
falling will delay fog/br development. Cross over temps are just
touched tonight...unlike last night when temps dropped 4 to 6
degrees below values...this leads to less confidence in fog and
associated ifr/lifr conditions. Have mention tempo with ifr
conditions at mpv/slk btwn 08-11z...with mvfr in br at kmss.
Light trrn driven winds overnight become southwest and
eventually northwest on Thurs...as vfr conditions prevail.

Outlook...
Thursday Night: VFR. Slight Chance SHRA...Slight Chance TSRA.
Friday thru Sat Night: VFR. NO SIG WX.
Sunday: VFR. Chance SHRA.
Sunday Night thru Monday: VFR/MVFR. Chance SHRA...Slight Chance
TSRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Verasamy
NEAR TERM...Neiles/Verasamy
SHORT TERM...Deal
LONG TERM...Deal
AVIATION...Taber
Hazardous weather outlook, Jul 19, 4:50 AM EDT, 15 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
450 AM EDT Wed Jul 19 2017

NYZ026>031-034-035-087-VTZ001-002-005-200900-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Western Chittenden-
450 AM EDT Wed Jul 19 2017

This Hazardous Weather Outlook is for northern New York and
northwest Vermont.

.DAY ONE...Today and Tonight.

Isolated thunderstorms are possible late this afternoon into the
evening hours. One or two of these storms has the potential to be
strong with frequent lightning, brief heavy rain, gusty winds and
small hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ003-004-006>012-016>019-200900-
Orleans-Essex-Lamoille-Caledonia-Washington-Western Addison-Orange-
Western Rutland-Windsor-Eastern Franklin-Eastern Chittenden-
Eastern Addison-Eastern Rutland-
450 AM EDT Wed Jul 19 2017

This Hazardous Weather Outlook is for central Vermont, northeast
Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 19, 8:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Burlington VT
848 PM EDT WED JUL 19 2017

NYZ026-027-200145-
Northern St. Lawrence-Northern Franklin-
848 PM EDT WED JUL 19 2017

...AN AREA OF THUNDERSTORMS WILL AFFECT NORTHWESTERN FRANKLIN AND
NORTHEASTERN ST. LAWRENCE COUNTIES...

At 846 PM EDT, strong thunderstorms were clustered near Louisville,
moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Massena, Norfolk, Louisville, Moira, Fort Covington, Bombay, Helena,
Brasher Falls, Waddington, St. Regis, Brushton, Lawrenceville,
Madrid, South Bombay, St. Lawrence State Park, Ironton and Raquette
River.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4499 7474 4501 7467 4500 7444 4475 7454
      4480 7533 4488 7522 4489 7517 4487 7516
      4493 7508 4493 7501 4496 7497 4495 7495
      4497 7496 4499 7489 4497 7493 4497 7488
      4500 7489 4501 7483
TIME...MOT...LOC 0046Z 284DEG 21KT 4500 7500

NEILES

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 12:56 PM EDTSpecial Weather StatementBTVGrand Isle64 min
Jul 20, 2:11 PM EDTSpecial Weather StatementBTVRutland64 min
Jul 20, 4:30 PM EDTSpecial Weather StatementBTVFranklin60 min
Jul 20, 4:56 PM EDTSpecial Weather StatementBTVWashington64 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.